What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Dec 10, 4:00 PM EST, 50 minutes earlier.
Area forecast discussion, Dec 10, 4:00 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
400 PM EST Sun Dec 10 2023
.SYNOPSIS...
A strong cold front will cross the area this evening into tonight.
Widespread rain is expected across the area ahead of and behind
the front, with locally heavy rain possible at times. Scattered
thunderstorms, some of which may be severe, are also possible.
Gusty northwest winds are expected behind the cold front. Cooler
air will move in behind the front with a changeover to snow
possible for some. Drier weather returns Monday through
Saturday.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 350 PM EST Sunday...
Widespread showers with scattered thunderstorms across S portions of
the area continue to increase in coverage this afternoon into this
evening as a cold front approaches from the W. A Tornado Watch has
been issued for most of the FA outside of the far W Piedmont and NE
1/3 of the area until 8 PM due to the potential for damaging winds
and a few tornadoes. Expect the severe potential to ramp up over the
next few hours into this evening as the cold front approaches,
especially if a triple point moves into the area. For now, the
greatest threat for severe storms is S/SE VA and NE NC where MLCAPE
is around 500 J/kg. Confidence decreases with N extent due to lower
CAPE. Several storms along a line extending from Raleigh NNE to
South Hill have occasionally been strengthening and have shown
at least broad rotation. Will continue to monitor these storms
as they move NNE/NE into the FA later this afternoon. As the LLJ
ramps up this evening along with the trough becoming negatively
tilted, storms may strengthen along the cold front. The severe
threat ends from NW to SE as the cold front pushes ESE between
10 PM to 2 AM.
Apart from the severe threat, PWATs have increased to 1.5-1.7"
across the area (very anomalous for December). Widespread
rainfall amounts of 2-3" are expected with this system with
localized higher amounts of 3-4". The general consensus among
the HREF/CAMs is for the heaviest swath to set up in a SW to NE
orientation roughly from Mecklenburg to the Northern Neck with
the Tri-cities in the swath. Localized flash flooding is
possible in areas of training storms, especially in urban areas.
However, due to the drought, the soil can handle quite a bit of
rainfall and therefore this will be a beneficial rain for most.
Lastly, expect temps to drop rapidly along with gusty NW winds with
gusts of 35-45+ mph behind the cold front. Make sure any outdoor
holiday decorations are secured and don't blow away. Stratiform
precip will continue into early Mon AM behind the front as
moisture wraps around a strengthening low pressure system as it
moves up the coast. The fgen band is expected to be strong with
enough lift for dynamic cooling within the NW portion of the
rain band. As such, CAMs continue to show the potential for rain
to change over to snow late tonight into early Monday morning.
However, temps are expected to be very marginal with forecast
soundings showing sfc temps/dew points around 34F under the snow
bands. While dynamic cooling may drop temps to 33-34F, as soon
as precip rates lighten up, temps are expected to rise to around
35-36F with any snow ending as light rain/drizzle. Given the
warm, wet ground/road temps along with temps likely not dropping
below freezing, if there is accumulation, it will be likely be
mainly on grassy or elevated surfaces with less of a road
impact. The highest confidence in a changeover to snow is across
the N Piedmont E to the Northern Neck (including the Richmond
metro). Since this will be a rate- driven event, confidence is
low regarding any accumulation. Would not be surprised if
someone ends up with around an inch of snow (best chances in the
N portions of the FA N of Richmond) but most areas will likely
see less. While roads should remain relatively clear/wet, the
snow will be heavy wet snow and come down in a heavy burst,
likely limiting visibility. The precipitation is forecast to end
from W to E between 6-8 AM. Lows are forecast to fall to around
33F NW to the upper 30s SE.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
As of 350 PM EST Sunday...
As the low moves offshore Mon, drier air filters into the region
with clear skies by the late morning/early afternoon. Temps will be
cool Mon and Tues with highs in the upper 40s N to lower 50s S under
clear skies due to high pressure overhead. Wed will be slightly
milder in the lower 50s N to mid 50s S. Given high pressure
overhead, cold temps are expected each night with lows in the low-
mid 20s inland and upper 20s to lower 30s along the coast Mon night
and mid-upper 20s inland with low-mid 30s along the coast Tues
night.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 400 PM EST Sunday...
High pressure dominates the local weather through Sat with dry
conditions expected. The GFS shows a coastal low impacting the area
Sun into Mon while the EURO is dry and the Canadian is in between
(only impacting SE portions of the FA). Given low confidence, have
stuck with NBM PoPs which show PoPs increasing Sun into Mon.
Otherwise, a cold front moves through Wed into Wed night with colder
weather on Thu with highs in the mid 40s. Highs in the lower 50s
Fri, lower 50s NW to upper 50s SE Sat, and mid 50s NW to lower 60s
SE Sun. Lows in the low-mid 20s inland with low-mid 30s along the
coast Wed night, lower 20s inland with lower 30s along the coast Thu
night (some isolated upper teens possible), upper 20s inland to mid
30s along the coast Fri night, lower 30s inland to upper 30s to
around 40F along the coast Sat night, and upper 30s NW to lower 40s
SE Sun night.
&&
.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
As of 1245 PM EST Sunday...
MVFR and IFR conditions continue through tonight with IFR CIGs
spreading E later this afternoon into tonight. Rounds of rain
and scattered thunderstorms will continue through tonight ahead
of and behind a strong cold front with thunderstorm chances only
ahead of the front until around midnight. Occasional drops in
VIS to IFR is likely. Gusty winds are possible with any storms.
The strongest winds will come behind the cold front as winds
shift from S 10-20 kt with gusts to 25 kt ahead to NW 15-25 kt
with gusts to 30+ kt behind the front. LLWS is expected as well
this evening into early tonight with the highest confidence at
ECG/ORF/PHF/SBY. As the storm system moves away from the local
area late tonight into early Mon morning, rain may mix with or
change to all snow across the Piedmont with a rain/snow mix
possible at RIC (10-12z but maybe as early as 9z). Rain/snow
tapers off by 13z with clearing expected Mon and a return to VFR
conditions.
Looking ahead: Primarily VFR conditions are expected for the
rest of the week as high pressure dominates the local weather.
&&
.MARINE...
As of 300 PM EST Sunday...
Forecast remains on track this afternoon with a strong cold front
approaching from the west. Southerly flow is streaming in across the
area, though remaining within low-end SCA thresholds so far. Winds
are currently 12-18kt with gusts to 20-25kt, with seas around 3-5ft
and waves of 1-2ft. Expect all of these values to increase as we go
through the evening hours as the cold front gets closer, with
seas becoming 7-9ft north and 6-8ft south, and waves of 4-5ft in
the Mouth of the Bay and 3-4ft in the lower and middle Bay.
Showers and thunderstorms will persist into the evening and
early overnight hours ahead and along the front. Strong, erratic
gusts will be possible in the stronger cells.
The front looks to push through the local waters after 10pm. This
will result in an abrupt wind shift out of the northwest. All waters
will see wind speeds increase along and behind the frontal passage,
thus, Gale Warnings are in effect for the coastal waters, Bay,
rivers, and Currituck Sound for late this evening into mid-day
Monday. Expect northwesterly winds of 25-30kt with gusts
upwards of 35-45kt possible during this period. Currently think
those highest gusts will occur with the initial surge behind
the frontal passage as the stronger flow aloft mixes down to the
surface. Winds will subside slightly back into SCA thresholds
(18-24kt with gusts to 25-30kt) after mid-day/early afternoon on
Monday. SCAs will be needed during this time frame as it will
take until later Monday evening or thereafter to decrease winds
back to 10-15kt and below any criteria. Beyond this system, high
pressure will linger over the region through late week with
much improved boating conditions.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 7 PM EST this evening for ANZ630-
631-654-656.
Gale Warning from 7 PM this evening to 1 PM EST Monday for
ANZ630-631-654-656.
Small Craft Advisory until 10 PM EST this evening for ANZ632-
634-638-658.
Gale Warning from 10 PM this evening to 10 AM EST Monday for
ANZ632-634-638-658.
Small Craft Advisory until 1 AM EST Monday for ANZ633.
Gale Warning from 1 AM to 10 AM EST Monday for ANZ633.
Small Craft Advisory until 10 PM EST this evening for
ANZ635>637.
Gale Warning from 10 PM this evening to 7 AM EST Monday for
ANZ635>637.
Small Craft Advisory until 4 PM EST this afternoon for ANZ650-
652.
Gale Warning until 1 PM EST Monday for ANZ650-652.
&&
SYNOPSIS...RMM
NEAR TERM...RMM
SHORT TERM...RMM
LONG TERM...RMM
AVIATION...RMM
MARINE...JKP/RHRHazardous weather outlook, Dec 10, 4:08 PM EST, 42 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
408 PM EST Sun Dec 10 2023
NCZ012>017-030>032-102-VAZ084-089-090-092-093-095>098-523>525-112115-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Gloucester-Surry-
James City-Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-
Chesapeake-Virginia Beach-York-Newport News-Hampton/Poquoson-
408 PM EST Sun Dec 10 2023
...TORNADO WATCH 721 IN EFFECT UNTIL 8 PM EST THIS EVENING...
This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Locally heavy rain is possible overnight. Gusty northwest winds are
expected behind the cold front tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
MDZ022>025-VAZ086-099-100-112115-
Wicomico-Somerset-Inland Worcester-Maryland Beaches-Mathews-Accomack-
Northampton-
408 PM EST Sun Dec 10 2023
This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.
.DAY ONE...Tonight.
Locally heavy rain is possible overnight. Gusty northwest winds are
expected behind the cold front tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021-VAZ048-060>062-064-069-075>078-085-509-510-521-522-112115-
Dorchester-Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Middlesex-
Western Louisa-Eastern Louisa-Western Essex-Eastern Essex-
408 PM EST Sun Dec 10 2023
This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia and north central
Virginia.
.DAY ONE...Tonight.
Locally heavy rain is possible overnight. Gusty northwest winds are
expected behind the cold front tonight. Rain is expected to mix with
or changeover to snow. Any accumulation will likely be on grassy
surfaces, but locally up to an inch of snow is possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ065>068-079>083-087-088-511>520-112115-
Mecklenburg-Lunenburg-Nottoway-Amelia-Brunswick-Dinwiddie-
Prince George-Charles City-New Kent-Greensville-Sussex-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-
408 PM EST Sun Dec 10 2023
...TORNADO WATCH 721 IN EFFECT UNTIL 8 PM EST THIS EVENING...
This Hazardous Weather Outlook is for central Virginia, east
central Virginia, south central Virginia and southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Locally heavy rain is possible overnight. Gusty northwest winds are
expected behind the cold front tonight. Rain is expected to mix with
or changeover to snow late tonight. Any accumulation will likely be
on grassy surfaces, but locally up to an inch of snow is possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
In the hours before
Special weather statement, Dec 10, 3:33 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Wakefield VA
333 PM EST Sun Dec 10 2023
VAZ065-066-079-102100-
Lunenburg-Mecklenburg-Brunswick-
333 PM EST Sun Dec 10 2023
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MECKLENBURG...
SOUTHEASTERN LUNENBURG AND BRUNSWICK COUNTIES...
At 332 PM EST, a strong thunderstorm was located 7 miles southwest of
South Hill, moving northeast at 60 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
South Hill, Lawrenceville, Brodnax, La Crosse, Alberta, Dundas,
Bacons Fork, Cochran, Beechwood, Gills Corner, Dolphin,
Meredithville, Forksville, Bracey, Edgerton, Eppes Fork, Baskerville,
Palmer Springs, Rawlings, and Barrows Store.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3699 7797 3698 7793 3699 7782 3687 7766
3676 7766 3654 7820 3654 7851
TIME...MOT...LOC 2032Z 232DEG 52KT 3665 7822
MRD